Texas, 2015

Damaging Winds in Texas, August 11, 2015

August 11, 2015 · NWS SHV · 4 events in 1 county or zone

Isolated severe thunderstorms developed during the mid-afternoon hours across portions of Northeast Texas on August 11th, as a very hot and unstable air mass developed ahead of a weak cool front that backdoored southwest across the area. These severe thunderstorms developed over Smith County Texas, resulting in multiple reports of downed trees and power lines from damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms developed during the mid-afternoon hours across portions of Northeast Texas on August 11th, as a very hot and unstable air mass developed ahead of a weak cool front that backdoored southwest across the area. These severe thunderstorms developed over Smith County Texas, resulting in multiple reports of downed trees and power lines from damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 11, 2:16 PM CST, 12 minutes earlier.

Area forecast discussion, Aug 11, 2:16 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
316 PM CDT TUE AUG 11 2015

.DISCUSSION...
WEAK COLD FRONT CONTINUES TO SLOWLY DRIFT SWD ACROSS THE REGION
THIS AFTN...KICKING OFF A FEW VERY ISOLD SHWRS. DRIER AIR IS
FURTHER N ALONG A SECONDARY BOUNDARY ACROSS SE OK/SW AR...WHERE
SOME ADDITIONAL ISOLD CONVECTION HAS DEVELOPED OVER THE LAST FEW
VOLUME SCANS. CONVECTION HAS HAD A DIFFICULT TIME SUSTAINING
ITSELF LIKELY DUE TO THE INFLUENCE OF THE UPPER RIDGE TO OUR W.
HAVE ONLY LEFT 20 POPS IN ACROSS DEEP E TX/W CENTRAL LA FOR THE
OVERNIGHT HOURS...AS THE LOSS OF DAYTIME HEATING SHOULD PUT A STOP
TO ANY FURTHER DEVELOPMENT.

DESPITE THE PASSAGE OF THE COLD FRONT...WE MAY SEE A FEW AREAS
ACROSS DEEP E TX REACH BACK TO NEAR 100 DEGREES TUESDAY AFTERNOON.
WITH DRIER AIR IN PLACE...HEAT INDEX READINGS ARE EXPECTED TO
REMAIN JUST BELOW HEAT ADVISORY CRITERIA.

NLY FLOW ALOFT AND RELATIVELY COOLER TEMPS WILL CHARACTERIZE THE
REMAINDER OR THE WORK WEEK AND INTO THE WEEKEND. SOME CHANCES FOR
ISOLD TO SCT CONVECTION WILL CREEP INTO THE FCST FOR THE SECOND
HALF OF THE WEEKEND...AS A PIECE OF ENERGY ASSOCIATED WITH THE
UPPER TROF CURRENTLY OVER THE ERN U.S. BECOMES CUT OFF FROM THE
MAIN UPPER FLOW. THIS UPPER LOW IS FCST TO BEGIN TO WORK ITS WAY
SWWD AROUND THE PERIPHERY OF THE RIDGE AND ALONG THE NRN GULF
COAST THROUGH INTO EARLY NEXT WORK WEEK. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 100  78  97  71 /  20  10  10  10
MLU  97  76  95  69 /  20  20  10  10
DEQ  96  71  93  65 /  20  10   0   0
TXK  99  74  94  69 /  20  10   0  10
ELD  98  73  93  66 /  20  10   0  10
TYR 101  77  98  73 /  20  10  10  10
GGG 101  77  98  72 /  20  10  10  10
LFK 103  77  99  74 /  30  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ001>006-010>014-
     017>022.

OK...NONE.
TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ136>138-149>153-
     165>167.

&&

12
Hazardous weather outlook, Aug 11, 10:33 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1133 AM CDT TUE AUG 11 2015

LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-121645-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION-DE SOTO-RED RIVER-
BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-
CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1133 AM CDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX READINGS WILL REACH TO BETWEEN 105 AND 110 DEGREES
AGAIN TODAY...AND A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM. IN
ADDITION...A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS A
WEAK COLD FRONT DRIFTS SOUTHWARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126-
121645-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-
1133 AM CDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS A WEAK COLD
FRONT DRIFTS SOUTHWARD TODAY. HOWEVER...NO HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

12

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
August 11, 2:28 PM CST
Where
Smith County, 1.66 mi S of Tyler
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.326, -95.301

Trees downed behind Weingarten Shopping Center in South Tyler.

Thunderstorm Wind, Smith

When
August 11, 2:30 PM CST
Where
Smith County, 4.22 mi SSW of Whitehouse
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.177, -95.255

Multiple trees down and power outages between Whitehouse and Bullard.

Thunderstorm Wind, Smith

When
August 11, 2:30 PM CST
Where
Smith County, 2.91 mi SW of Whitehouse
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.205, -95.260

Numerous trees down and a roof peeled back off a home on FM 756 just north of the Antioch community.

Thunderstorm Wind, Smith

When
August 11, 2:40 PM CST
Where
Smith County, 1.17 mi NW of Flint
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.213, -95.363

Multiple trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589988, 589989, 589991, 589990.